I was dx'd at 39 with POF. (FSH 58, LH 18, Estrogen less than 20)My main symptom was the start of migraines with aura's. I was started on HRT, first Prempro then switched to Estratest with 200mg Prometruim daily. Symtpoms became worse, mostly vertigo and dizziness daily. Saw a vertigo specialist and ruled out any ear disorder. Diagnosed with Migraine Associated Vertigo/Migraine variants. Switched HRT to combi patch, symptoms seemed a little better but had continuous bleeding. During this whole time, I still have constant dizziness especially in the am, mucle aches/fatigue. While I was on the Estratest/Prometrium I had an ACTH stim test with the following results-
Pre ACTH Cortisol 5.8, ACTH 7
Post ACTH Cortisol 20.5
Thryoid labs= TSH .87, FT3 344, FT4 1.3
My endo says this is a normal response.
I have researched and read numerous article stating that an ACTH stim test should not be done on Estrogen as Estrogen raises CBG levels thus increasing Cortisol. Also, Progesterone is a precursor for Cortisol. And doesn't the ACTH seem low with that low of a cortisol level?
I have since quit taking my HRT and will have a baseline am draw of Cortisol and ACTH.
Could you explain how these hormones correlate with each other? And would the ACTH stim test be considered inaccurate due to the high hormones that I was taking?
And what are your thoughts on women with migraines on HRT?
You have a very challenging situation. Let's look at one part at a time. It does sound like you have POF. The issue of vertigo can be very difficult. If the ENT person thinks your ear has no contribution, then other things have to be investigated, as vertigo is a symptom and not a disease. About 40% of Americans experience it at some time and it is more common in women and increases with age. Somethimes the cause is unknown. But in addition to an ENT person, you might want to consider a neurologist to evaluate part of the brain that can cause dizziness. Also, some medications including anticonvulsants, antidepressants, antihypertensives, diuretics, pain relievers including aspirin and some over the counter cold medications all can cause vertigo. In addition, some irregular heart beat conditions also make a person feel dizzy. You also have Migraines and about one third of people with migraines experience vertigo. Other conditions include multiple sclerosis and kidney disease. So before we consider it menopause, we need to first be sure it isn't something else.
About the CBG. Estrogen can increase CBG which is a protein that carries cortisol in the blood. The body carries it around on these protein 'busses' because otherwise, the body would have to make it quickly when it is needed, and this way it can just 'get off the buss' and be available when your body needs it in a hurry. That actually lowers the total amount of cortisol that is measured. Some women get cortisol levels drawn when they are still menstrating and that is considered OK to do so HT is not likely a major influence of your test results. If you do get them redone off the HT, that will definitely clear this up. Estrogen also increases TBG or thyroid binding globulin and like the example of cortisol, it lowers the amount of free thyroid that is available to work in your body meaning thyroid requirements need to be increased, especially if you are taking thyroid medication.
About migraines and HT. Migraines usually occur when the estrogen and progesterone are not in balance with each other. Having a migraine is a relative contraindication to taking HT. That means it's not ideal but not prohibited. But it you can balance the estrogen and progesterone to optimize their levels, it can make the migraines better. It means working with your doctor to try and get things ideal and balanced.
Sometimes a low dose of HT is better than a high dose in this situation. First be sure that nothing else is going on. Realize the vertigo could be due to your migraines, and then try a window of time getting the HT in optimal balance. In the end, it should become clear if HT is right for you to take at this time in your life.
Machelle Seibel, MD
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.